Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Help me choose the right drugs to switch to
Feb 18, 2007

Hi, I have been on 3tc,d4t and EFV for the past 4 yrs.I an now having lipoatrophy due to the d4t and want to switch it for Viread or abacavir.At first I wanted to stick with 3tc and EFV plus the new drug,but the doctor just told me that I should think of changing the EFV due to its teratogenicity.Now am wondering if I'll go on with the 3tc or have to change the whole regimen.Please tell me of the best drug to take if I have to go off EFV and if it will cope with Viread and 3tc.Thanks

Response from Dr. Pierone

EFV is efavirenz (Sustiva) and confers an increased risk of birth defects (teratogenicity) for women of childbearing age who become pregnant. This is an important consideration for women who are planning to have children. So if this pertains to your situation then it makes sense to change the entire regimen. The logical switch would be to Viramune instead of Sustiva if teratogenicity is a concern.

If you are not planning to have children then a simple switch of d4T (Zerit) to Viread would be fine. Another option which is increasingly popular is to change your current regimen to Atripla. There are numerous studies that show improvement of lipoatrophy with a change from Zerit to Viread. Another option is to change to Ziagen, but this medication has more side effects than Viread and would be a second choice.

Let us know what you and your clinician decide to do and good luck!



Previous
Atripla and RA
Next
what is a slow progressor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement